Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 6, NWS Tucson, AZ

June 30, 2011Cochise County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 30, 2011, 2:52 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2011, 2:52 PM MST (21:52 UTC)
Expired
Jun 30, 2011, 3:30 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS55 KTWC 302152
SVRTWC
AZC003-023-302230-
/O.NEW.KTWC.SV.W.0006.110630T2152Z-110630T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
252 PM MST THU JUN 30 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SIERRA VISTA...
  EAST CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 330 PM MST

* AT 247 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SIERRA VISTA. THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HUACHUCA CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3174 11039 3164 11017 3139 11036 3158 11058
TIME...MOT...LOC 2152Z 195DEG 1KT 3152 11037

$$

JJB
1 follow-up statement
059 
WWUS55 KTWC 302219
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
319 PM MST THU JUN 30 2011

AZC003-023-302230-
/O.CON.KTWC.SV.W.0006.000000T0000Z-110630T2230Z/
COCHISE AZ-SANTA CRUZ AZ-
319 PM MST THU JUN 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR EAST CENTRAL SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES...

AT 314 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SIERRA VISTA...MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3174 11039 3164 11017 3139 11036 3158 11058
TIME...MOT...LOC 2219Z 247DEG 6KT 3154 11030

$$

JJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:50 AM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 30, 9:50 AM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
950 AM MST THU JUN 30 2011

.SYNOPSIS...ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
MAINLY EAST AND SOUTH OF TUCSON THROUGH THE WEEKEND. ANOTHER EPISODE
OF VERY HOT TEMPERATURES CAN BE EXPECTED FRIDAY AND SATURDAY.
THEREAFTER...AN UPSWING IN THUNDERSTORM ACTIVITY AREAWIDE IS
EXPECTED EARLY NEXT WEEK AS HIGH PRESSURE ALOFT BECOMES CENTERED
OVER THE FOUR CORNERS REGION.

&&

.DISCUSSION...SATELLITE IMAGERY THIS MORNING SHOWED DEBRIS CLOUDS
MOSTLY OVER GREENLEE...GRAHAM AND COCHISE COUNTIES WITH WESTERN EDGE
OVER PORTIONS OF ERN PINAL/PIMA/SANTA CRUZ COUNTIES. SURFACE
DEWPOINTS AT 9 AM ARE UP CONSIDERABLY IN THE ABOVE MENTIONED AREAS
WITH READINGS MOSTLY IN THE 50S...THANKS TO LAST NIGHTS RAIN AND
THE EARLY MORNING EVENT IN TUCSON WHICH ENDED THE 4TH LONGEST NO
RAIN STREAK ON RECORD. UPPER LEVEL PLOTS THIS MORNING SHOWED UPPER
LEVEL TROF EXTENDING FROM UTAH SOUTH OVER EASTERN ARIZONA. THE TAIL
END...ASSOCIATED WITH LINGERING OUTFLOW BOUNDARIES...LIKELY
CONTRIBUTED IN DEVELOPING THE EARLY MORNING THUNDERSTORMS OVER
TUCSON AND EASTERN PINAL COUNTY.

SO WHATS ON TAP FOR LATER TODAY. THIS TROF WILL CONTINUE TO PUSH
EAST TODAY AND ALSO ADVECT DRIER AIR CURRENTLY SITTING OVER WESTERN
ARIZONA ACROSS THE AREA TODAY. THE 15Z GOES SOUNDER PW IMAGERY
SHOWED VALUES BETWEEN 0.80" AND 1.10" EAST OF GLOBE-ELOY-PAPAGO
FARMS WITH DRIER AIR LESS THAN 0.75" WEST OF THIS LINE. WITH THE
DRIER AIR PUSHING IN AS THE DAY PROGRESSES...THE AREAL COVERAGE OF
STORM TODAY WILL BE RELEGATED TO AREAS EAST OF CLIFTON-SIERRA VISTA
LINE. HIGHS TODAY WILL BE SEVERAL DEGREES COOLER THAN WEDNESDAY.

&&

.AVIATION...DRIER AIR MOVING IN TODAY WILL KEEP AREAS FROM KTUS WWD
DRY WITH ISOLD -TSRA/SHRA POSSIBLE STILL FOR KDUG AND POSSIBLY AS
FAR WEST AS KOLS. SCT-BKN CLOUDS EARLY THIS MORNING MAINLY ABOVE 7K
FT AGL WILL BECOME SCT 10-12K FT AGL THIS AFTERNOON. SURFACE WIND
GENERALLY LESS THAN 10 KTS EXCEPT UP TO 35 KTS NEAR ANY
THUNDERSTORMS OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...AS A TROUGH OF LOW PRESSURE PASSES TO OUR NORTH
TODAY...THE MOISTURE AXIS IS EXPECTED TO SHIFT EAST TOWARDS THE NEW
MEXICO BORDER THROUGH FRIDAY WITH THUNDERSTORM COVERAGE MORE
ISOLATED AND GENERALLY ACROSS GRAHAM...GREENLEE AND
COCHISE COUNTY. THEREAFTER...SUFFICIENT MOISTURE WILL LEAD TO THE
DAILY CYCLE OF AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS STARTING SATURDAY AND CONTINUING INTO EARLY
NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR DUE TO
THUNDERSTORM OUTFLOWS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL
OCCUR WITH OCCASIONAL GUSTY WINDS DURING THE AFTERNOON AND EARLY
EVENING HOURS. DAYTIME TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH
THIS WEEKEND BEFORE MODERATING EARLY NEXT WEEK AS THE REGION GETS
INTO A MORE ESTABLISHED MONSOON PATTERN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:00 PM MSTSevere Thunderstorm WarningTWCGraham45 min
Jun 29, 5:16 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jun 29, 5:40 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Jun 29, 6:28 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Jun 29, 6:58 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jun 29, 11:34 PM MSTAreal Flood AdvisoryTWCCochise86 min
Jun 30, 3:00 PM MSTHeat AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz28 hr
Jun 30, 3:00 PM MSTHeat AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz52 hr
Jun 30, 3:23 PM MSTSpecial Weather StatementTWCSanta Cruz22 min
Jun 30, 3:30 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz29 min
Jun 30, 3:37 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz84 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.